Alert archive / Arizona / Wind Advisories in 2025

Wind Advisory 9, NWS Flagstaff, AZ

April 16, 2025Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Apr 16, 2025, 1:33 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 17, 2025, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2025, 1:33 PM MST (20:33 UTC)
In effect from
Apr 17, 2025, 11:00 AM MST
Expired
Apr 17, 2025, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS75 KFGZ 162033
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
133 PM MST Wed Apr 16 2025

AZZ006-015>017-039-171300-
/O.NEW.KFGZ.WI.Y.0009.250417T1600Z-250418T0300Z/
Grand Canyon Country-Western Mogollon Rim-Eastern Mogollon Rim-
White Mountains-Black Mesa Area-
Including the cities of Forest Lakes, Navajo N.M., Heber,
Flagstaff, Munds Park, Grand Canyon Village, Show Low, North Rim,
Happy Jack, Williams, Pinetop, Greer, and Supai
133 PM MST Wed Apr 16 2025 /233 PM MDT Wed Apr 16 2025/

...WIND ADVISORY IN EFFECT FROM 9 AM MST /10 AM MDT/ TO 8 PM MST /9 
PM MDT/ THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mogollon Rim, Grand Canyon Country, White Mountains, and 
  Black Mesa Area.

* WHEN...From 9 AM MST /10 AM MDT/ to 8 PM MST /9 PM MDT/ Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

AZZ004-010>014-040-171300-
/O.NEW.KFGZ.WI.Y.0009.250417T1900Z-250418T0000Z/
Kaibab Plateau-Chinle Valley-Chuska Mountains and Defiance
Plateau-Little Colorado River Valley in Coconino County-Little
Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-Northeast Plateaus and Mesas South of Hwy
264-
Including the cities of Canyon De Chelly, Chinle, Kykotsmovi,
Jacob Lake, Tuba City, Kayenta, Dilkon, Fredonia, Springerville,
Snowflake, Window Rock, St. Johns, Winslow, Wupatki N.M.,
Holbrook, and Ganado
133 PM MST Wed Apr 16 2025 /233 PM MDT Wed Apr 16 2025/

...WIND ADVISORY IN EFFECT FROM NOON MST /1 PM MDT/ TO 5 PM MST /6 
PM MDT/ THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Little Colorado River Valley, Painted Desert, Kaibab 
  Plateau, Chinle Valley, and Chuska Mountains and Defiance Plateau.

* WHEN...From noon MST /1 PM MDT/ to 5 PM MST /6 PM MDT/ Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

MAS
5 follow-up statements
490 
WWUS75 KFGZ 162252
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
352 PM MST Wed Apr 16 2025

AZZ004-010>014-040-171200-
/O.EXT.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/
Kaibab Plateau-Chinle Valley-Chuska Mountains and Defiance
Plateau-Little Colorado River Valley in Coconino County-Little
Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-Northeast Plateaus and Mesas South of Hwy
264-
Including the cities of Fredonia, Snowflake, Kayenta, Kykotsmovi,
Window Rock, Winslow, Jacob Lake, Dilkon, Canyon De Chelly, St.
Johns, Ganado, Springerville, Wupatki N.M., Tuba City, Holbrook,
and Chinle
352 PM MST Wed Apr 16 2025 /452 PM MDT Wed Apr 16 2025/

...WIND ADVISORY NOW IN EFFECT FROM 11 AM MST /NOON MDT/ TO 8 PM MST 
/9 PM MDT/ THURSDAY...

* WHAT...Southwest winds 20 to 30 mph, with gusts up to 45 mph.

* WHERE...Little Colorado River Valley, Painted Desert, Kaibab 
  Plateau, Chinle Valley, and Chuska Mountains and Defiance Plateau.

* WHEN...From 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/ Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

AZZ006-015>017-039-171200-
/O.EXT.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/
Grand Canyon Country-Western Mogollon Rim-Eastern Mogollon Rim-
White Mountains-Black Mesa Area-
Including the cities of Happy Jack, Greer, Supai, North Rim,
Heber, Show Low, Flagstaff, Navajo N.M., Forest Lakes, Munds
Park, Pinetop, Grand Canyon Village, and Williams
352 PM MST Wed Apr 16 2025 /452 PM MDT Wed Apr 16 2025/

...WIND ADVISORY NOW IN EFFECT FROM 11 AM MST /NOON MDT/ TO 8 PM MST 
/9 PM MDT/ THURSDAY...

* WHAT...Southwest winds 15 to 25 mph, with gusts up to 45 mph.

* WHERE...Mogollon Rim, Grand Canyon Country, White Mountains, and 
  Black Mesa Area.

* WHEN...From 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/ Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

NWS Flagstaff
300 
WWUS75 KFGZ 162254
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
354 PM MST Wed Apr 16 2025

AZZ004-006-010>017-039-040-171200-
/O.CON.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/
Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska
Mountains and Defiance Plateau-Little Colorado River Valley in
Coconino County-Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Western Mogollon
Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of North Rim, Heber, Window Rock, Winslow,
Show Low, Flagstaff, Canyon De Chelly, Kayenta, Jacob Lake,
Dilkon, Munds Park, Forest Lakes, Fredonia, Greer, Supai, Navajo
N.M., Holbrook, Springerville, Wupatki N.M., Grand Canyon
Village, Williams, Snowflake, Happy Jack, Kykotsmovi, St. Johns,
Ganado, Pinetop, Tuba City, and Chinle
354 PM MST Wed Apr 16 2025 /454 PM MDT Wed Apr 16 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /NOON MDT/ TO 8 PM 
MST /9 PM MDT/ THURSDAY...

* WHAT...Southwest winds 15 to 30 mph, with gusts up to 45 mph.

* WHERE...Black Mesa, Chuska Mountains, and Defiance Plateau, Little 
  Colorado River Valley, Mogollon Rim, Painted Desert, Kaibab 
  Plateau, Grand Canyon Country, Chinle Valley, and White Mountains.

* WHEN...From 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/ Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

NWS Flagstaff
207 
WWUS75 KFGZ 170810
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
110 AM MST Thu Apr 17 2025

AZZ004-006-010>017-039-040-180300-
/O.CON.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/
Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska
Mountains and Defiance Plateau-Little Colorado River Valley in
Coconino County-Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Western Mogollon
Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Flagstaff, Chinle, Springerville, Dilkon,
Greer, Williams, Pinetop, Navajo N.M., Supai, Fredonia, Holbrook,
Forest Lakes, Tuba City, Kayenta, Kykotsmovi, Happy Jack, Show
Low, North Rim, Heber, St. Johns, Jacob Lake, Munds Park, Canyon
De Chelly, Grand Canyon Village, Snowflake, Wupatki N.M., Window
Rock, Ganado, and Winslow
110 AM MST Thu Apr 17 2025 /210 AM MDT Thu Apr 17 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /NOON MDT/ THIS 
MORNING TO 8 PM MST /9 PM MDT/ THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts between 40 and 50 
  mph expected.

* WHERE...Black Mesa, Chuska Mountains, and Defiance Plateau, Little 
  Colorado River Valley, Mogollon Rim, Painted Desert, Kaibab 
  Plateau, Grand Canyon Country, Chinle Valley, and White Mountains.

* WHEN...From 11 AM MST /noon MDT/ this morning to 8 PM MST /9 PM 
  MDT/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

Konieczny
757 
WWUS75 KFGZ 171807
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1107 AM MST Thu Apr 17 2025

AZZ004-006-010>017-039-040-180300-
/O.CON.KFGZ.WI.Y.0009.000000T0000Z-250418T0300Z/
Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska
Mountains and Defiance Plateau-Little Colorado River Valley in
Coconino County-Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Western Mogollon
Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Happy Jack, Springerville, Tuba City,
Canyon De Chelly, Munds Park, Ganado, Dilkon, Pinetop, Grand
Canyon Village, Navajo N.M., Kykotsmovi, St. Johns, Forest Lakes,
Williams, Flagstaff, Chinle, Supai, Show Low, Greer, Kayenta,
Window Rock, Snowflake, North Rim, Wupatki N.M., Jacob Lake,
Holbrook, Winslow, Fredonia, and Heber
1107 AM MST Thu Apr 17 2025 /1207 PM MDT Thu Apr 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM MDT/ THIS 
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts between 40 and 50 
  mph.

* WHERE...Black Mesa, Chuska Mountains, and Defiance Plateau, Little 
  Colorado River Valley, Mogollon Rim, Painted Desert, Kaibab 
  Plateau, Grand Canyon Country, Chinle Valley, and White Mountains.

* WHEN...Until 8 PM MST /9 PM MDT/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

MAS
908 
WWUS75 KFGZ 180257
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
757 PM MST Thu Apr 17 2025

AZZ004-006-010>017-039-040-180400-
/O.EXP.KFGZ.WI.Y.0009.000000T0000Z-250418T0300Z/
Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska
Mountains and Defiance Plateau-Little Colorado River Valley in
Coconino County-Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Western Mogollon
Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Forest Lakes, Chinle, Munds Park, St.
Johns, Jacob Lake, Window Rock, Ganado, Holbrook, Greer, Wupatki
N.M., Springerville, Kykotsmovi, Grand Canyon Village, Flagstaff,
Williams, North Rim, Kayenta, Fredonia, Canyon De Chelly, Navajo
N.M., Heber, Tuba City, Pinetop, Snowflake, Happy Jack, Winslow,
Show Low, Supai, and Dilkon
757 PM MST Thu Apr 17 2025 /857 PM MDT Thu Apr 17 2025/

...WIND ADVISORY WILL EXPIRE AT 8 PM MST /9 PM MDT/ THIS EVENING...

Wind speeds have fallen below advisory criteria, but will remain in 
the 15 to 25 mph range overnight.

$$

JJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 16, 10:53 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 16, 10:53 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1053 AM MST Wed Apr 16 2025

.SYNOPSIS...A weather system will bring dramatic changes to the
weather across northern Arizona starting Thursday with increasing
southwest winds and much cooler temperatures. Chances of rain
showers and snow showers increase Thursday night in the northwest
and will spread across northern Arizona on Friday. Showers will
linger in Apache County into Saturday night. Warmer and drier
weather will make a quick comeback next week.

&&

.UPDATE...A large area of low pressure off the coast of California
is increasing the southwest flow over northern Arizona this
morning. This has transported mid and low lever moisture over the
area. The sounding this morning showed a moist layer up to about
615 mb...then very dry above that. Will make adjustments to the
sky grids for today to increase the cloud cover. May need wind
headlines for some of the area on Thursday.

&&

.PREV DISCUSSION /448 AM MST/...An area of high pressure remains
above the Southwest today, bringing daytime highs to land in the
above normal range this afternoon. This pleasant spring weather is
quickly heading out as cooler/wetter conditions return for the
second half of the week. But before we go further into the details
of the incoming unsettled weather, let's discuss the near-
critical fire weather concerns for today and the critical fire
weather concerns for tomorrow. With an area of low pressure
currently sitting off the California Coast, pressure gradients are
beginning to tighten over Arizona. This synoptic set-up will
bring elevated southwest winds across our CWA later today. And
since we are still ~36 hours out from moisture arriving, relative
humidities are widely below 15%. Winds will be elevated today, but
peak on Thursday. As a result, a Fire Weather Watch is in effect
for Thursday afternoon for much of eastern Arizona. Even though
there is no fire-related product for today, still do you part to
help prevent any fire-starts.

And just as our Fire Weather Watch is set to expire Thursday
evening, rain and high elevation snow showers look to begin across
far northern Arizona. We aren't just dealing with the closed low
in the Pacific that will push more inland, but a stronger trough
will also begin to fall from the Pacific Northwest. These two
disturbances look to combine over the Great Basin Region on
Thursday, bringing in sufficient moisture to northern Arizona.
Showers look to begin as early as 5 PM Thursday across the Kaibab
Plateau and gradually push south and east through Saturday. With
the warm air we've been enjoying the last week or so, it will take
a minute for our snow levels to drop. As precipitation starts,
snow levels will be around 7000-7500'. But as the core of this now
combined trough moves closer to the AZ/UT border, colder air will
funnel in and quickly drop snow levels to 6000-6500'. Our current
forecast shows the Kaibab Plateau and San Fransisco Peaks receiving
5-10" of new snowfall and areas across the Mogollon Rim and White
Mountains landing in the 1-3" range. These totals are for Thursday
night through Saturday evening. The big thing to keep in mind with
these snow amounts is knowing accumulation will be difficult with
the recent warm surface temperatures. Heavier bands of precipitation
could allow for quick accumulation, but this event is certainly more
favorable to be one where snow melts almost as quickly as it falls.
It won't just be the High Country enjoying moisture though, lower
elevation areas look to receive rainfall ranging from 0.20-0.40".

If you do happen to see snow accumulation out of this storm
system, it will likely be gone before the weekend is over. Daytime
highs are forecast to jump right back up to the 60s for higher
elevation locations and 70s and 80s for lower elevation locations
by Sunday afternoon. These warm temperatures will only increase
throughout next week with returning dry conditions too.

&&

.AVIATION...Wednesday 16/18Z through Thursday 17/18Z...VFR
conditions are expected under FEW-SCT middle and upper-level
clouds. Winds are S-SW 10-20 kts with gusts up to 30 kts, becoming
S 5-15 kts after 03Z Thursday.

OUTLOOK...Thursday 17/18Z through Saturday 19/18Z... VFR
conditions through 06Z Friday, then periods of MVFR-IFR in
widespread SHRA/SHSN thereafter. Winds are SW 20-30 kts gusting
to 35-45 kts on Thursday, then SW-W 15-25 kts gusting to 30-40 kts
on Friday. SW winds remain elevated at 10-15 kts overnight
Thursday into Friday morning.

&&

.FIRE WEATHER...Today and Thursday...Critical to Near-Critical fire
weather conditions expected, with a Fire Weather Watch in effect for
Thursday across most of Eastern Arizona. Minimum RH values are at or
below 15% today with winds SW 10-20 mph. Minimum RH remains below
15% in the White Mountains and east of the Mogollon Rim, and is 20-
30% western zones on Thursday. Winds are SW 15-25 mph with gusts up
to 35-45 mph on Thursday.

Friday through Sunday...Widespread rain and high elevation snow
showers forecast for Friday, becoming more scattered on Saturday and
drying out on Sunday. Winds SW-W 15-25 mph on Friday, then W-NW 15
mph or less on Saturday and W 10 mph Sunday. Gusty winds possible
near showers.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for AZZ110>114-117-139-140.

&&

PUBLIC...MAS/Konieczny
AVIATION...Lewandowski
FIRE WEATHER...Lewandowski/Bernhart

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:05 PM MSTRed Flag WarningFGZApache, Coconino, Navajo30 hr

Nearby

Wind Advisories in Arizona, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.